Case report reveals itraconazole-induced fixed drug eruption in a patient with allergic bronchopulmonary aspergillosis, highlighting clinical significance.
Fixed drug eruption (FDE) is a well-recognized cutaneous adverse drug reaction (ADR) characterized by recurrent, sharply demarcated erythematous-to-violaceous plaques that heal with residual hyperpigmentation. Although commonly associated with several medications, FDE due to systemic azole antifungals is rare, with limited cases reported in the literature. This review summarizes recent evidence on azole antifungal-induced FDE, focusing on clinical features, mechanisms, and implications for practice. Available literature suggests that these reactions are mediated by a Type IVc delayed hypersensitivity response involving cytotoxic T lymphocytes. Reports also indicate potential intraclass cross-reactivity among triazole antifungals, which may complicate subsequent drug selection. Clinical presentations vary but consistently highlight the importance of early recognition and prompt withdrawal of the offending agent to prevent recurrence. Furthermore, underreporting in pharmacovigilance systems remains a challenge, limiting accurate estimation of incidence and risk factors. Despite its rarity, azole-induced FDE is clinically significant, emphasizing the need for heightened awareness, detailed drug history assessment, and systematic reporting to improve detection, understanding, and management of this uncommon ADR.
No takes yet. Share an insight, caveat, or question.
Thomas et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Cureus